Alopecia, rash, peripheral neuropathy: it’s a well-known fact that systemic cancer therapies often damage healthy tissues while fighting cancer cells.

However, ocular toxicity from newer molecularly targeted cancer agents such as tyrosine kinase inhibitors (TKIs) is generally underestimated and under-reported. Although healthcare providers may consider it a minor side effect, patients can find blurred or loss of vision and other ocular symptoms to be distressing and negatively affect their quality of life.

In her article in the March 2016 issue of the Oncology Nursing Forum, Mary Elizabeth Davis reported on her comprehensive literature search and data synthesis of studies involving eye toxicities with tyrosine kinase inhibitors. She provided an overview of nursing management recommendations for common ocular side effects.

How Molecular Targets Affect the Eyes

Davis explained that at least 90% of the genes in the human genome are expressed in one or more of the eyes’ many tissues and cells at some point during a person’s life. All of those cells can be affected by targeted agents, often with different receptor-specific patterns that do not occur elsewhere in the body.

For example, epidermal growth factor receptor (EGFR) is present in the eyelids, eyelash follicles, tear glands, conjunctiva, and cornea. EGFR is essential for eyelash growth, wound healing, and proliferation of corneal epithelial cells. EGFR inhibitors can cause corneal thinning and erosion, significant eyelash growth, blepharitis, and meibomitis.

See Table 1 for a list of additional TKIs and their effects on ocular cells.

Management of Specific Ocular Toxicities

Keratitis: Davis identified keratitis as inflammation of the cornea. Targeted agents can decrease proliferation of corneal epithelial cells, which can delay wound healing and cause scarring. Symptoms include blurred vision, photophobia, periocular pain, and sensation of having a foreign body in the eye. Treatment involves using artificial tears (ATs) and lubricants as well as topical corticosteroids to reduce inflammation. Topical antibiotics may be needed for infection. For severe epithelial defects, patients may need bandage contacts.

Uveitis: Uveitis is inflammation of the iris, ciliary body, or choroid. Symptoms include periocular pain, blurred vision, floaters, photophobia, and redness. Macular edema can occur with persistent uveitis and can cause vision loss. Synechia (where the iris adheres to the cornea or lens) can occur and cause ocular hypertension or glaucoma.

Conjunctivitis: This occurs when the epithelial layer lining the sclera and the inside of the eyelids becomes inflamed. Symptoms include hyperemia, irritation, epiphora, and itching. Discontinuing the offending drug usually relieves symptoms; ATs, antihistamine drops, and cool compresses may also help. A short course of steroid drops may be necessary.

Epiphora: Watery eyes may result from drug toxicities that irritate conjunctiva and corneal epithelium, leading to hypersecretion of tears. Or, it could be caused by stricture or stenosis of lacrimal drainage of tears. Treatment includes ATs and antihistamine drops or lacrimal irrigation or dilation by an ophthalmologist.

Photophobia: Becoming overly sensitive to light can occur with BRAF or MEK inhibitor therapy. Patients will report headaches, squinting, and discomfort in bright light. Treatment involves correcting the underlying condition, which is usually uveitis or corneal abrasion.

Periorbital and eyelid edema: These can occur with inflammation and fluid accumulation in the interstitial tissue around the eyes and lids. Ocular edema is linked PDGFR inhibitors such as imatinib and often occurs in conjunction with lower extremity peripheral edema. Treatment includes low-sodium diet, restricting fluid intake, elevation of the head at night, and diuretics.

Blepharitis and meibomitis: EGFR agents are associated with blepharitis (eyelid inflammation) and meibomitis (inflammation of the meibomian glands on the eyelids) because of scale or scurf buildup on the lashes. Symptoms include blurred vision, eye irritation, itching and burning in the lid margins, and discharge. Treatment involves applying warm compresses and scrubbing the eyelids with moistened gauze to remove the scales. Antibiotics or sulfacetamide may be necessary, and patients should be instructed in proper handwashing and eye hygiene.

Trichomegaly: Abnormal eyelash growth is associated with EGFR inhibitors, which block receptors in hair follicles and allow for continued lash growth. Trichiasis occurs when lashes grow back into the conjunctiva and cornea. Lashes will need to be trimmed by an ophthalmologist; patients should not attempt this themselves.

Serous retinal detachment: This occurs when fluid accumulates under the layers of the retina. The main symptom is blurred vision, often in both eyes. For retinal changes that involve visual acuity or persistent retinal fluid, dose reduction or temporary discontinuation should be considered. Patients can monitor their condition at home using an Amsler Grid and should call the ophthalmologist if the test indicates metamorphopsia.

Retinal vein occlusion: Patients receiving MEK inhibitors may present with sudden, painless, unilateral vision loss or distortion. Macular edema is most frequently the cause; treatment involves anti-VEGF and steroid injection.

Dry eye syndrome: Also known as keratoconjunctiva sicca or dysfunctional tear syndrome, dry eye syndrome (DES) can cause decreased vision, burning, sensation of having a foreign body in the eye, and excess tearing. Treatment involves ATs and lubricating gel or ointment at bedtime. Cyclosporine A, punctal plugs to retain lacrimal secretions, or autologous serum drops may be necessary if DES is severe. Some research has found that omega-3/omega-6 supplements may improve DES, but larger studies are needed. Oncology nurses should also evaluate patients for other medications that may be contributing to DES, such as phenothiazines, nasal decongestants, anticholinergics, antiulcer drugs, and retinoids.

For more information on ocular toxicities with TKIs, refer to the full article by Davis.

Add new comment

About text formats

Plain text

  • No HTML tags allowed.
  • Lines and paragraphs break automatically.
  • Web page addresses and email addresses turn into links automatically.
By submitting this form, you accept the Mollom privacy policy.